Ask an Eye Doctor and Get an Answer ASAP
Hullo Dr James. How are you?
I am well thank you.JustAnswer is a public forum. Information provided is for educational purposes & does not establish a patient-physician relationship nor substitute for a personal consultation with a physician. Do you understand and accept those terms?
Yes I do
Do you have diabetes?Have you had a fluorescein angiogram study (where dye is injected in your arms and pictures taken of your retina)?
Not a problem..I live in Vancouver B/C/ Typing is difficult withone eye. Please be patient
I understand. Take your time.
No diabetes. I have had several tests including fluorescien angiogram
Have you had a test called an OCT as well?
I have seen the pictures. Looks to me like two lakes behind my retina?
So what does your retina doctor think is the cause of the swelling?
That is the ocular tpograhy photos is it? If so, yes--I have aniother interview with my specialist on Thursday and so I had these done last week in preparation Thank you
Hypertensioin but not detailed specific information.
She also said at the ouitset that she saw blood leading to her conclusioon that it originated with a burst vessell. A vein? And. it probably was quite a long time ago now--a year and a halt at least.
Retinal edema is simply fluid collection in the retina. The process itself is usually caused by something else.
In your age group, the most common cause is macular degeneration.
Diabetes and blood vessel occlusion are also common causes.
Unfortunately, your case does not seem typical of the above causes.
What can I say --she says noit macular degeneration. What about the Avastin injedtion --should it be working by now?
It is possible you may have had a vein occlusion and now left with retinal edema while the blood flowed has been restored.
Though it may not be typical macular degeneration, it may be a variation of macular degeneration without the typical bleeding under the retina.
Either way, avastin is often used for retinal swelling due to many causes, including macular degeneration.
When did you have the injection done?
A year ago I went to my othalmologist who immediately diagnosed glaucoma. He then sent me to a n Opthalmic s\urgeon who was difficult to deal with and did an iridotomy in each eye. He stated that he say that I had had laser surgery for an occluded vein. I repolied that I had never had any surgery a all for anything. He did or said nothing more and di not refer me to another retina specialist. Aftert7 mos I went back to my Ooptician to get my pressure checked and told him this. He rferred meto another opthalmologist who also detected a vein occlusion but referred me to the specialist. That isit Dr?
A mentionedi th einitial text it was now 6 weeks ago!
You had an injection six weeks ago?
Was this done by a retinal specialist?Did you notice any improvement?
My specialist is no dummy. She is very bright and I deduce that she was not pleased when I told her what the original diagnosis was. I also formed the impresio that she woudlnot suffer fools gladly in her profession.
DR my original text to you answers these questions. However, Ye it was done by a retinal specialiost and so far no improvement. I reghret. Despondent !
It seems your swelling has been present for quite awhile. In these situations, it may be resistent to the effects of avastin.
The avastin usually has it maximal effect 2-3 weeks after the injection and is usually out of the eye by 6 weeks.
Will this continue or can repeated injectyions wera that resisrtance down? If so, how many do you think will be required tofor me ton otice a difference. Thanks!
There is another medicine which can be injected in the eye which is stronger than avastin, however has more side effects as well.
Is that Lucentis?
Since you've only had one, another injection may be worth a try.
And are you reerring to Lucentis?
Lucentis is very similar to avastin. I was speaking of intravitreal kenalog which is a steroid medicine.
My Specilaist did mention steroidal application but no details of the after effects. Hoever I had heard of sterouids and neither she no\r I fancied this. Were we wrong?
The steroids are more powerful, but can be problematic. It can cause increases in eye pressure, especially since you have glaucoma.
I have read that but also that both Avastin and Lucentis may also cause a similar increase . Is that correct and, if so, what is your recommendation please?
The side effects of avastin and lucentis is much less.
If your specialist is able to measure some improvement in the swelling, then another injection of avastin may be helpful.
One more question ? Where is the leakage comng from exactly, do you think? The answer I cannot fathom out because I have done a lot of reading on this aspect and all I can find out is that it usually comes fronm neovascularisation. Comment please?
If it is from the an old vein occlusion, it is leaking out of your normal vessels. The vessels may be leaky and fragile from the damage in the past. So it doesn't necessarily have to be due to neovascularization.
What you appear to be saying is that when the occlusion occurred it put undue pressure on my normal vessels --from which they have not recovered. If this is correct will they ever recover.? What I mean is tha tAvastin is meant to reduce the growth of small vulnerable vessels, not normal vessells so, will it work on mine?
Yes, that is what I am saying.
Since it has been one and half year, it may not fully recover.
But it is still worth a try.
The avastin works to stop abnormal blood vessel growth. It also works to stop the leakiness of normal blood vessels as well.
Well it looks as if we are finished ?
Do you have any other questions I can answer for you?
Unless you can make any further suggestions I will just press accept to pay ypu the $39 Can. Is that the correct method?
It appears you are seeing the right specialist and have had all the necessary steps. I wish you the best.
Yes, if you can press accept, I would very much appreciate it.
Thank you very much, Have agood evening.